We are often called on to give fatherly advice to our patients. Today, a somewhat bewildered 16-year-old girl came in with her mother. The girl had a rash on her earlobe and a painful lump just below the lobe. After JRH had diagnosed contact dermatitis and attendant cellulitis associated with the type of earrings she wore, he was called on for some advice about school. Her mother woefully related how this daughter, her youngest child, had dropped out of high school after her sophomore year because of an unsavory social situation. Before dropping out, the daughter's grade point average had been a solid 4.0. Knowing how some teenagers will listen to another adult before acknowledging their parents, JRH took the extra time to give as good a pep talk on getting back in school as he could. Now only time will tell.
One of WLL's patients with Raynaud's phenomena reported that she was frequently bothered by the condition, despite avoiding exposure to cold, tobacco, alcohol, decongestants, caffeine and medications, such as beta blockers and ergots, associated with exacerbation of Raynaud's. She could sometimes offset the attacks by rapidly swinging her extended arm in a circular fashion. This approach to aborting a Raynaud's attack was first reported in the French literature, supposedly originating among skiers in the Alps. Nevertheless, the patient's attacks were becoming more bothersome and her fingertips were beginning to show some dermal changes. WLL had read about a recommendation to try a calcium channel blocker for this type of problem (Sturgill MG, Seibold JR. Rational use of calcium-channel antagonists in Raynaud's phenomenon. Curr Opin Rheumatol 1998;10:584-8). He discussed this treatment with the patient, who agreed to try the therapy, and he prescribed a low-dose, sustained-release calcium channel blocker. At her next follow-up visit, the patient reported success. WLL and the patient look forward to seeing if the effect persists.
An observant patient proved to CAG how much his son is his “spittin' image.” This patient normally saw JRH for her maternity care, but CAG met her for the first time yesterday at her delivery. During a follow-up visit this afternoon, she mentioned that she worked at a local bookstore, asking if CAG had a wife who shopped there frequently with a little boy and a baby girl, describing CAG's family in detail. Amazed, CAG asked how she made the connection. She remarked that it was “very obvious” because CAG's three-year-old son looked, walked and talked exactly like CAG. This confirmed CAG's belief in the incredible power fathers have in shaping their children, and he was struck with the importance of using his time with his children wisely.
People come into the office and know right away that they're in a warm environment when they hear a cheery welcome from Jean, our receptionist of many years. No effort is too much for Jean, so it came as a special surprise when young Andrew (a neighbor and a patient) told Jean he could not accept her offer of a cookie. Just the day before, Andrew had been in the office and, when JRH learned that he had taken a “yellow pill” from a “friend” for his cough, JRH took the opportunity to teach this young teenager not to take any medicine for any reason without first finding out what type of drug it was, what dose it was and what its purpose was. So when Jean was taken aback by the rejection of her cookie offer, young Andrew responded, “The last time I took something from you, it cost me a $15 copay.”
Today CAG saw another case of the importance of asking patients about their use of over-the-counter and “complementary” or alternative medications. A five-month-old girl was brought in because her mother had noticed her straining with urination, similar to straining with stool. The child had recently developed some obvious teething problems and, on further questioning, CAG discovered that her mother had been giving her a homeopathic remedy for teething during the same period as the urinary problems. A review of the ingredients on the bottle showed that it contained “belladonna alkaloids,” although supposedly in low concentration. Because the child was doing well otherwise, CAG instructed the mother to stop this medication and follow her response. By the next day, the straining with urination had completely resolved, and the mother was convinced that it had been associated with the teething remedy. CAG and his nurse are trying to make it a habit to ask every patient about non-prescription and alternative medications.
The wide variety of new oral antidiabetic agents has come as a mixed blessing to at least one of JTL's patients. This patient had first visited JTL while taking a rather high dose of split mixed human insulin, after his previous physician had determined some years ago that he would not achieve adequate control on glyburide (the only oral agent tried at that point). JTL had succeeded in eliminating this patient's requirement for insulin by first introducing metformin, then repaglinide, along with a prudent diet and exercise program. (As predicted, the patient had shed quite a few pounds since stopping the insulin.) Today at his quarterly diabetes follow-up, the patient commented to JTL that, in converting from insulin to oral agents, the relatively minor pain of the insulin injections had been replaced by a major pain in his wallet. Apparently the new agents cost significantly more than the insulin preparations, including supplies, even for patients with fairly good insurance. While it would be ideal to be able to practice medicine without concern for cost, it behooves physicians to investigate the financial, as well as physical, implications of our therapeutic decisions for our patients.